Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 219, NWS Columbia, SC

August 2, 20124 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 2, 2012, 5:10 PM EDT for 4 counties in South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2012, 5:10 PM EDT (21:10 UTC)
Expired
Aug 2, 2012, 6:00 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Clarendon County, SC, Kershaw County, SC, Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:31 PM EDTTSTM WND DMG4 Nnw Turbeville, SCLAW ENFORCEMENT REPORTED TREES DOWN ON PUDDING SWAMP ROAD AND WOODSBAY ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS52 KCAE 022110
SVRCAE
SCC027-055-061-085-022200-
/O.NEW.KCAE.SV.W.0219.120802T2110Z-120802T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  LEE COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES EAST OF SOUTH SUMTER...
  AND MOVING EAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMTER...SOUTH
  SUMTER...MULBERRY AND BISHOPVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3382 7991 3377 7999 3372 7997 3360 8006
      3411 8058 3442 8049 3439 8029 3433 8024
      3436 8020 3423 8011 3420 8011 3415 8015
      3409 8008 3402 7993 3398 7990 3394 7997
      3389 7994 3389 7989 3387 7988
TIME...MOT...LOC 2110Z 252DEG 18KT 3390 8014

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:54 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 2, 4:54 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT THU AUG  2 2012

.SYNOPSIS...
A WARM HUMID AIRMASS WILL REMAIN ACROSS THE REGION INTO FRIDAY.
THERE WILL BE ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND. A COLD FRONT WILL APPROACH
SATURDAY AND SUNDAY INCREASING THE CHANCES FOR RAINFALL.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...SATELLITE SHOWING ENHANCED CU FIELDS ACROSS
CENTRAL AND EASTERN SC THIS AFTERNOON...WITH THETA-E AXIS
EXTENDING ACROSS THAT AREA. ONE SHORTWAVE HAS BEEN MOVING ACROSS
EASTERN NC...CENTRAL SC...AND CENTRAL GA...WHICH IS CURRENTLY
CAUSING ISOLATED TO SCATTERED SHOWERS AND STORMS TO DEVELOP ACROSS
THE REGION. PLENTY OF INSTABILITY EXISTS...ESPECIALLY ACROSS THE
SOUTHERN AND EASTERN CWA. SURFACE ANALYSIS SHOWING SBCAPES AROUND
4000 J/KG AND LIS NEAR -11 ACROSS SOUTHERN CSRA. READINGS SLIGHTLY
LOWER FURTHER NORTH...BUT STILL RATHER HIGH. EXPECT SOME STRONG
STORMS THROUGH THE AFTERNOON...WITH SOME POSSIBILITY REACHING SEVERE
LIMITS AS WE APPROACH THE PEAK HEATING HOURS.  AFTERNOON
TEMPERATURES IN THE MID TO UPPER 90S.

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE
OCCURRING ACROSS SOUTHERN AND EASTERN COUNTIES THIS EVENING AS A
WEAK SECONDARY SHORTWAVE MOVES THROUGH THE REGION. IN GENERAL
WILL KEEP 20 TO 30 PERCENT POPS IN THROUGH THE LATE EVENING
HOURS...THEN TAPER OFF BY MIDNIGHT. LOWS OVERNIGHT FORECAST TO
FALL INTO THE MIDDLE 70S FOR MOST AREAS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL BE TO THE EAST AND SOUTH WITH WEAK LEE-SIDE
TROUGHING IN THE FORECAST AREA. THE MODELS SHOW LIMITED MOISTURE BUT
CONVERGENCE INTO THE WEAK SURFACE TROUGH PLUS SOMEWHAT COLD
TEMPERATURES ALOFT ASSOCIATED WITH THE LINGERING UPPER TROUGH WILL
HELP CAUSE THUNDERSTORMS ESPECIALLY DURING THE TIME OF MAXIMUM
HEATING. USED THE GUIDANCE CONSENSUS FOR THE POP FORECAST. USED THE
GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE GFS AND ECMWF SHOW WEAK UPPER-LEVEL TROUGHING CONTINUING NEAR
THE FORECAST AREA. THE MODELS KEEP SURFACE RIDGING TO THE SOUTH AND
EAST. AN APPROACHING COLD FRONT APPEARS TO STALL AND BECOME DIFFUSE
BUT ASSOCIATED MOISTURE APPEARS TO LINGER DURING MUCH OF THE
EXTENDED PERIOD. THE MOISTURE SUPPORTS SCATTERED THUNDERSTORMS
ESPECIALLY DURING THE TIMES OF MAXIMUM HEATING. THE GFS ENSEMBLE
MEAN POPS ARE AROUND 30 PERCENT. THE ENSEMBLE MEANS SUPPORT
TEMPERATURES NEAR CLIMATOLOGY WITH LOWS IN THE LOWER 70S AND HIGHS
IN THE LOWER TO MIDDLE 90S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE LATE AFTERNOON AND EVENING
HOURS...WITH THE EXCEPTION OF POSSIBLE MVFR VISIBILITIES IN ANY
LOCALIZED SHOWER/STORM ACTIVITY. SHOWERS AND STORMS DEVELOPING AS A
SHORTWAVE MOVES THROUGH THE CWA INTO DEEPER MOISTURE ACROSS THE
SOUTHERN AND EASTERN PORTIONS OF THE CWA. SHORTWAVES PUSH EAST OF
REGION TONIGHT...AND EXPECT THE ACTIVITY TO DIMINISH BY MIDNIGHT.
AMENDMENTS WILL BE ISSUED IF/WHEN ACTIVITY EXPECTED TO IMPACT A
SITE. OVERNIGHT...CAN NOT RULE OUT PATCHY MVFR BR TOWARDS MORNING AT
THE USUAL SITES...ESPECIALLY IF THEY ARE IMPACTED BY
AFTERNOON/EVENING RAINFALL. FOR NOW HAVE ELECTED TO KEEP MENTION OUT
OF TAF SITES...BUT MAY NEED TO ADD IN LATER DEPENDING OF RAINFALL.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY
MORNING FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 2, 2:44 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT THU AUG 2 2012

GAZ040-063>065-SCZ015-016-018-020>022-025>031-036>038-031845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-
AIKEN-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-
244 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ077-SCZ035-041-031845-
BURKE-BARNWELL-BAMBERG-
244 PM EDT THU AUG 2 2012

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, Aug 2, 3:18 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     3 NNW BARNWELL          33.27N 81.38W
08/02/2012                   BARNWELL           SC   LAW ENFORCEMENT

            SHERIFF REPORTED A FEW TREES DOWN NEAR HIGHWAY 37
            NORTHWEST OF BARNWELL

&&

LINTON
Local storm report, Aug 2, 4:01 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 SW ELLOREE            33.50N 80.61W
08/02/2012  E1.00 INCH       ORANGEBURG         SC   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED OFF OLD STATE ROAD

&&

HC
Local storm report, Aug 2, 4:17 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     2 NE ELLOREE            33.55N 80.55W
08/02/2012                   ORANGEBURG         SC   DEPT OF HIGHWAYS

            HIGHWAY PATROL REPORTED TREES DOWN TEE VEE RD AND
            RACETRACK RD NE OF ELLOREE.

&&

LINTON
Local storm report, Aug 2, 4:26 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
426 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     4 ENE ELLOREE           33.54N 80.51W
08/02/2012                   CALHOUN            SC   PARK/FOREST SRVC

            TREES DOWN IN THE BACKYARD OF PARK RANGER HOME RESIDENCE

&&

HC
Local storm report, Aug 2, 4:35 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
435 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     5 E ELLOREE             33.52N 80.49W
08/02/2012                   ORANGEBURG         SC   PARK/FOREST SRVC

            PARK RANGER REPORTED LARGE BRANCHES DOWN IN SANTEE STATE
            PARK

&&

LINTON
Local storm report, Aug 2, 5:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     NE ELLOREE              33.53N 80.57W
08/02/2012                   ORANGEBURG         SC   DEPT OF HIGHWAYS

            HIGHWAY PATROL REPORTED A TREE DOWN AT DANTZLER ST AND
            CLEVELAND ST IN ELLOREE

&&

LINTON

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:38 PM EDTSpecial Weather StatementCAELexington52 min
Aug 2, 1:45 PM EDTSevere Thunderstorm WarningCAELexington45 min
Aug 2, 1:48 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg57 min
Aug 2, 2:29 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell, Orangeburg2 hr
Aug 2, 2:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg59 min
Aug 2, 2:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell39 min
Aug 2, 3:19 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter56 min
Aug 2, 3:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg44 min
Aug 2, 4:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter57 min
Aug 2, 5:32 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick58 min
Aug 2, 5:33 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland57 min
Aug 2, 6:08 PM EDTAreal Flood AdvisoryCAERichland52 min
Aug 2, 7:04 PM EDTSpecial Weather StatementCAEChesterfield56 min
Aug 2, 7:33 PM EDTSevere Thunderstorm WarningCAEFairfield42 min
Aug 2, 7:52 PM EDTAreal Flood AdvisoryCAEFairfield53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.